July 25, 2001 BLOOMINGTON, Ind. -- The birth control pill can have significant adverse effects on sexuality and mood in some women, increasing the likelihood of early discontinuation, according to a study by the Kinsey Institute for Research in Sex, Gender and Reproduction at Indiana University. Results of the study will be reported in the July issue of the journal Contraception.
Stephanie Sanders, associate director of the Kinsey Institute and an IU faculty member in gender studies, directed the study of 80 women. The research team included John Bancroft and Jennifer Bass of the Kinsey Institute and Cynthia Graham of the IU Department of Psychology.
Of the women in the study who started on the pill (randomly assigned to either orthocyclen or orthotricyclen), 38 percent were still taking it after one year, 47 percent had stopped, and 14 percent had switched to another pill. The women who stopped or changed to another pill were four times as likely to report adverse sexual, emotional and physical side effects as the women who continued with their oral contraceptive. Some of these effects included decrease in sexual thoughts, less frequent intercourse and negative mood changes.
"It is clear in our results that the women who stopped or changed to another pill had more sexual, emotional and physical side effects than the women who continued with their oral contraceptive," Sanders said.
The authors noted that, despite 40 years of use, there is no way of predicting which women are likely to experience adverse mood or sexuality effects from oral contraceptives, or which oral contraceptive formulations are more likely to be responsible.
"Studies on the male contraceptive pill, still in the developmental phase, have already included evaluation of possible effects on sexuality, but women have not had the benefit of such information in making contraceptive decisions," Sanders said.
The authors called for further research to identify predictors of such adverse effects and to understand the hormonal mechanisms responsible for such effects. In the meantime, they said, women should be fully informed, and clinicians should discuss potential effects of oral contraceptives on sexuality and mood with their patients.
Other social bookmarking and sharing tools:
The above story is reprinted from materials provided by Indiana University.
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.